Advertisement

Cancer-Related Muscle Aches May Not Be Fatal, But Are Quite Bothersome

Published on: 

Muscle aches related to cancer treatment were having a major impact on my life.

The side effects of cancer involving leg cramps, muscle aches and leg buckling are annoying, painfuland dangerous. But most professionals and cancer patients tend to ignore this because it isn’t potentially fatal.

I have been battling these cramps and balance issues through most of my 12-year journey with my blood cancer. This did not impact my lifestyle until I was on a cruise in Quebec City. I walked uphill during a pouring rainstorm for over two hours. To my consternation, I was unable to walk. I couldn’t put one foot in front of the other. I dragged my unwilling feet slower and slower until I was barely creeping. Other people with me kept telling me it was my shoes, my knees and other reasons. My friend and I had our hearts sink because we knew deep down it was cancer. I was the last one on the ship right before it left port.

When I got home, my oncologist told me that the red cells are affected and unable to circulate to the rest of the body. Nothing could be done except sitting on a bench nearby, and there were none where I was walking. She prescribed Voltaren, which is used to fight inflammation.

I did some research and discovered that both the Zarxio (fillgrastim) shots that I was receiving weekly to keep my white blood counts up, and the Retacrit (epoetin alfa-epbx) shots I had been also receiving for anemia listed caused these side effects in addition to the cancer.

Then, in January 2022, I started a brand-newdrug recently approved in 2020 by the FDA called Reblozyl (luspatercept). All my previous symptoms ranging from problems climbing stairs, muscle spasms and not being able to walk fast were exaggerated. I was hanging on to the handrail as I was climbing the steps to my apartment. My balance became worse and if I simply stood for a few minutes, I would start swaying and had to grab something to keep me from falling. I was constantly short of breath and began to fear what was happening.

I looked up the side effects of the life-saving drug and the first “more common” side effect listed was body aches or pain, the second difficulty listed was moving, and the fourth was muscle pain or stiffness. Numbness, weakness or loss of voluntary movement in the feet legs, and hands can occur. At least I knew it was not all in my head.

I discovered some more interesting facts in my research. Chemotherapy works by targeting active cells. While both cancer and normal cells are proliferating, some normal cells are often targeted. This makes so much sense but was not ever fully explained to me. Muscle aches are common with chemotherapy.

What truly puzzled me was how little there is documented on this subject. I found one article I thought would maybe be helpful and when I clicked on it – it was mine! I began to realize since this is not a fatal condition, we need to dig to find out what to do about the minor but annoying and life-changing side effect. I found a lotion from all pure products made in Amish country and that helps. Switching hot and cold compresses can assist. Stretching before going to bed and changing positions (much to the dismay of my dog) are also suggested.

My oncologist was also very helpful and did not blow me off when I said it was really painful. He changed the shots for the Reblozylfrom every three to every four weeks and that has made a big difference. My personal trainer has also been prescribing exercises to assist, especially with balance. Like so many side effects we patients suffer rather than work on lessening or eliminating them and may not even mention them to the doctors. After all the chemo I have had through these many years is the only reason I am alive!

What I do hope is in the future there will be more research into the life-changing, but not fatal, side effects we suffer so that we are prepared and can live the very best life we have been given.

 


For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.


Advertisement
Advertisement